The Annals of Statistics

Efficient randomized-adaptive designs

Feifang Hu, Li-Xin Zhang, and Xuming He

Full-text: Open access

Abstract

Response-adaptive randomization has recently attracted a lot of attention in the literature. In this paper, we propose a new and simple family of response-adaptive randomization procedures that attain the Cramer–Rao lower bounds on the allocation variances for any allocation proportions, including optimal allocation proportions. The allocation probability functions of proposed procedures are discontinuous. The existing large sample theory for adaptive designs relies on Taylor expansions of the allocation probability functions, which do not apply to nondifferentiable cases. In the present paper, we study stopping times of stochastic processes to establish the asymptotic efficiency results. Furthermore, we demonstrate our proposal through examples, simulations and a discussion on the relationship with earlier works, including Efron’s biased coin design.

Article information

Source
Ann. Statist., Volume 37, Number 5A (2009), 2543-2560.

Dates
First available in Project Euclid: 15 July 2009

Permanent link to this document
https://projecteuclid.org/euclid.aos/1247663765

Digital Object Identifier
doi:10.1214/08-AOS655

Mathematical Reviews number (MathSciNet)
MR2543702

Zentralblatt MATH identifier
1171.62043

Subjects
Primary: 60F15: Strong theorems 62G10: Hypothesis testing
Secondary: 60F05: Central limit and other weak theorems 60F10: Large deviations

Keywords
Response-adaptive designs biased coin design clinical trial urn model doubly adaptive biased coin design power

Citation

Hu, Feifang; Zhang, Li-Xin; He, Xuming. Efficient randomized-adaptive designs. Ann. Statist. 37 (2009), no. 5A, 2543--2560. doi:10.1214/08-AOS655. https://projecteuclid.org/euclid.aos/1247663765


Export citation

References

  • Atkinson, A. C. (1982). Optimal biased coin designs for sequential clinical trials with prognostic factors. Biometrika 69 61–67.
  • Bai, Z. D. and Hu, F. (2005). Asymptotics in randomized urn models. Ann. Appl. Probab. 15 914–940.
  • Bai, Z. D., Hu, F. and Rosenberger, W. F. (2002). Asymptotic properties of adaptive designs with delayed response. Ann. Statist. 30 122–139.
  • Baldi Antognini, A. and Giovagnoli, A. (2004). A new ‘biased coin design’ for sequential allocation of two treatments. J. Roy. Statist. Soc. Ser. C 53 651–664.
  • Baldi Antognini, A. and Giovagnoli, A. (2005). On the large sample optimality of sequential designs for comparing two or more treatments. Sequential Anal. 24 205–217.
  • Bartlett, R. H., Roloff, D. W., Cornell, R. G., Andrews, A. F., Dillon, P. W. and Zwischenberger, J. B. (1985). Extracorporeal circulation in neonatal respiratory failure: A prospective randomized study. Pediatrics 76 479–487.
  • Burman, C. F. (1996). On sequential treatment allocation in clinical trials. Dept. Mathematics, Goteborg.
  • Efron, B. (1971). Forcing a sequential experiment to be balanced. Biometrika 58 403–417.
  • Gwise, T. E., Hu, J. and Hu, F. (2008). Optimal biased coins for two arm clinical trials. Stat. Interface 1 125–136.
  • Hu, F. and Rosenberger, W. F. (2003). Optimality, variability, power: Evaluating response-adaptive randomization procedures for treatment comparisons. J. Amer. Statist. Assoc. 98 671–678.
  • Hu, F. and Rosenberger, W. F. (2006). The Theory of Response-Adaptive Randomization in Clinical Trials. Wiley, New York.
  • Hu, F., Rosenberger, W. F. and Zhang, L.-X. (2006). Asymptotically best response-adaptive randomization procedures. J. Statist. Plann. Inference 136 1911–1922.
  • Hu, F. and Zhang, L.-X. (2004). Asymptotic properties of doubly adaptive biased coin designs for multitreatment clinical trials. Ann. Statist. 32 268–301.
  • Ivanova, A. (2003). A play–the-winner type urn model with reduced variability. Metrika 58 1–13.
  • Jennison, C. and Turnbull, B. W. (2000). Group Sequential Methods with Applications to Clinical Trials. Chapman & Hall/CRC Press, Boca Raton, FL.
  • Pocock, S. J. and Simon, R. (1975). Sequential treatment assignment with balancing for prognostic factors in the controlled clinical trial. Biometrics 31 103–115.
  • Rosenberger, W. F. and Lachin, J. M. (2002). Randomization in Clinical Trials Theory and Practice. Wiley, New York.
  • Rosenberger, W. F., Stallard, N., Ivanova, A., Harper, C. and Ricks, M. (2001). Optimal adaptive designs for binary response trials. Biometrics 57 909–913.
  • Smith, R. L. (1984). Properties of Biased coin designs in sequential clinical trials. Ann. Statist. 12 1018–1034.
  • Tymofyeyev, Y., Rosenberger, W. F. and Hu, F. (2007). Implementing optimal allocation in sequential binary response experiments. J. Amer. Statist. Assoc. 102 224–234.
  • UK Collaborative ECMO Trial Group (1996). UK collaborative randomised trial of neonatal extracorporeal membrane oxygenation. Lancet 348 75–82.
  • Ware, J. H. (1989). Investigating therapies of potentially great benefit: ECMO (with discussions). Statist. Sci. 4 298–340.
  • Wei, L. J. (1978). The adaptive biased coin design for sequential experiments. Ann. Statist. 6 92–100.
  • Wei, L. J. and Durham, S. (1978). The randomized play-the-winner rule in medical trials. J. Amer. Statist. Assoc. 73 840–843.
  • Zelen, M. (1969). Play the winner and the controlled clinical trial. J. Amer. Statist. Assoc. 64 131–146.
  • Zhang, L. and Rosenberger, W. F. (2006). Response-adaptive randomization for clinical trials with continuous outcomes. Biometrics 62 562–569.
  • Zhang, L.-X., Hu, F. and Cheung, S. H. (2006). Asymptotic theorems of sequential estimation-adjusted urn models. Ann. Appl. Probab. 16 340–369.
  • Zhang, L.-X., Hu, F., Cheung, S. H. and Chan, W. S. (2007). Asymptotic properties of covariate-adjusted adaptive designs. Ann. Statist. 35 1166–1182.